Journal of the European Optical Society - Rapid publications, Vol 6 (2011)

New analytic results for the Zernike circle polynomials from a basic result in the Nijboer-Zernike diffraction theory

A. J. E. M. Janssen

Abstract


Several quantities related to the Zernike circle polynomials admit an expression, via the basic identity in the diffraction theory of Nijboer and Zernike, as an infinite integral involving the product of two or three Bessel functions. In this paper these integrals are identified and evaluated explicitly for the cases of (a)~the expansion coefficients of scaled-and-shifted circle polynomials, (b)~the expansion coefficients of the correlation of two circle polynomials, (c)~the Fourier coefficients occurring in the cosine representation of the circle polynomials.

© The Authors. All rights reserved. [DOI: 10.2971/jeos.2011.11028]

Full Text: PDF

Citation Details


Cite this article

References


M. Born, and E. Wolf, Principles of Optics Ch. 9 (Cambridge University Press, Cambridge, United Kingdom, 1999).

W. J. Tango, "The circle polynomials of Zernike and their application in optics" Appl. Phys. 13, 327-332 (1977).

W. J. Tango, "The circle polynomials of Zernike and their application in optics" Appl. Phys. 13, 327-332 (1977).

C. -J. Kim and R. R. Shannon, "Catalog of Zernike polynomials" in Applied Optics and Optical Engineering, R. R. Shannon, and J. C. Wyant, eds. 10, 193-221 (Academic Press, New York, 1987).

J. J. M. Braat, S. van Haver, A. J. E. M. Janssen, and P. Dirksen, "Assessment of optical systems by means of point-spread functions", Progress in Optics E. Wolf, ed. 51, 349-468 (Elsevier, Amsterdam, The Netherlands, 2008).

R. J. Noll, "Zernike polynomials and atmospheric turbulence" J. Opt. Soc. Am. 66, 207-211 (1976).

V. N. Mahajan, "Zernike annular polynomials and optical aberrations of systems with annular pupils" Appl. Opt. 33, 8125-8127 (1994).

S. Bar, J. Arines, J. Ares, and P. Prado, "Direct transformation of Zernike eye aberration coefficients between scaled, rotated, and/or displaced pupils" J. Opt. Soc. Am. A23, 2061-2066 (2006).

G. -M. Dai, "Scaling Zernike expansion coefficients to smaller pupil sizes: a simpler formula" J. Opt. Soc. Am. A23, 539-543 (2006).

R. M. Aarts, and A. J. E. M. Janssen, "On-axis and far-field sound radiation from resilient flat and dome-shaped radiators" J. Acoust. Soc. Am. 125, 1444-1455 (2009).

R. M. Aarts, and A. J. E. M. Janssen, "Sound radiation quantities arising from a resilient circular radiator" J. Acoust. Soc. Am. 126, 1776-1787 (2009).

F. Zernike, "Diffraction theory of the knife-edge test and its improved version, the phase-contrast method" Physica 1, 689-704 (1934).

B. R. A. Nijboer, The Diffraction Theory of Aberrations, (Ph.D. thesis, University of Groningen, The Netherlands, 1942).

S. van Haver, J. J. M. Braat, P. Dirksen, and A. J. E. M. Janssen, "High-NA aberration retrieval with the Extended Nijboer-Zernike vector diffraction theory" J. Europ. Opt. Soc. Rap. Public. 1, 06004 (2006).

J. J. M. Braat, P. Dirksen, A. J. E. M. Janssen, and S. van Haver, "Strehl intensity and optimum focus of high-numerical-aperture beams" J. Europ. Opt. Soc. Rap. Public. 2, 07008 (2007).

J. J. M. Braat, S. van Haver, A. J. E. M. Janssen, and P. Dirksen, "Energy and momentum flux in a high-numerical-aperture beam using the extended Nijboer-Zernike diffraction formalism" J. Europ. Opt. Soc. Rap. Public. 2, 07032 (2007).

J. J. M. Braat, S. van Haver, A. J. E. M. Janssen, and S. F. Pereira, "Image formation in a multilayer using the Extended Nijboer-Zernike theory" J. Europ. Opt. Soc. Rap. Public. 4, 09048 (2009).

M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions, (Dover Publications, New York, 1972).

A. J. E. M. Janssen, S. van Haver, P. Dirksen, and J. J. M. Braat, "Zernike representation and Strehl ratio of optical systems with variable numerical aperture" J. Mod. Optic. 55, 1127-1157 (2008).

S. A. Comastri, L. I. Perez, G. D. Prez, G. Martin, and K. Bastida, "Zernike expansion coefficients: rescaling and decentring for different different pupils and evaluation of corneal aberrations" J. Opt. A: Pure Appl. Op. 9, 209-221 (2007).

A. J. E. M. Janssen, and P. Dirksen, "Computing Zernike polynomials of arbitrary degree using the discrete Fourier transform" J. Europ. Opt. Soc. Rap. Public. 2, 07012 (2007).

A. J. E. M. Janssen, and P. Dirksen, "Concise formula for the Zernike coefficients of scaled pupils" J. Microlith. Microfab. 5, 030501 (2006).

C. J. R. Sheppard, S. Campbell, and M. D. Hirschhorn, "Zernike expansion of separable functions of Cartesian coordinates" Appl. Optics 43, 3963-3966 (2004).

A. M. Cormack, "Representation of a function by its line integrals, with some radiological applications, II" J. Appl. Phys. 35, 2908-2913 (1964).

E. C. Kintner, and R. M. Sillitto, "A new "analytic" method for computing the optical transfer function" Opt. Acta 23, 607-619 (1976).

E. C. Kintner, "An analytic recurrence for computing the crossmultiplication coefficients in an analytic OTF method" Opt. Acta 24, 1237-1246 (1977).

R. M. Aarts, and A. J. E. M. Janssen, Acoustic holography for piston sound radiation with non-uniform velocity profiles, (17th International Congress on Sound & Vibration, 1-6, Cairo, 18-22 July, 2010).

A. J. E. M. Janssen, "Zernike circle polynomials and infinite integrals involving the product of Bessel functions" arXiv:1007.0667v1, 5 July, 2010; also available from Library of Eindhoven University of Technology ISBN: 978-90-386-2290-3.

H. H. Hopkins, "The numerical evaluation of the frequency response of optical systems" P. Phys. Soc. Lond. B 70, 1002-1005 (1957).

J. Macdonald, "The calculation of the optical transfer function" Opt. Acta 18, 269-290 (1971).

O. T. A. Janssen, S. van Haver, A. J. E. M. Janssen, H. P. Urbach and S. F. Pereira, "Extended Nijboer-Zernike (ENZ) based mask imaging: Efficient coupling of electro-magnetic field solvers and the ENZ imaging algorithm" Proc. SPIE 6924, 692410 (2008).

G. Szeg, Orthogonal Polynomials (AMS, Providence, 1939, 4th ed., 1975).

T. Koornwinder, "Positivity proofs for linearization and connection coefficients of orthogonal polynomials satisfying an addition formula" J. Lond. Math. Soc. (2) 18, 101-114 (1978).

W. N. Bailey, "Some infinite integrals involving Bessel functions" Proc. Lond. Math. Soc. (2) 40, 37-48 (1936).

G. N. Watson, A Treatise on the Theory of Bessel Functions (Cambridge University Press, Cambridge, United Kingdom, 1944).

A. Erdlyi et al., Tables of integral transforms, Vol. 2 (McGraw-Hill, New York, 1954).

Y. L. Luke, Integrals of Bessel functions (McGraw-Hill, New York, 1962).

A. P. Prudnikov, Yu. A. Brychkov, and O.I. Marichev, Integrals and Series, Volume 2: Special Functions (Gordon and Breach Science, New York, 1986).